Alert archive / South Carolina / Freeze Warnings in 2006

Freeze Warning 8, NWS Columbia, SC

October 24, 20065 counties in Georgia; 16 counties in South Carolina

NWS Columbia, SC issued this freeze warning at Oct 24, 2006, 3:58 AM EDT for 5 counties in Georgia; 16 counties in South Carolina. It took effect at Oct 25, 2006, 4:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2006, 3:58 AM EDT (07:58 UTC)
In effect from
Oct 25, 2006, 4:00 AM EDT
Expired
Oct 25, 2006, 9:00 AM EDT
In force
5 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 240758
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
358 AM EDT TUE OCT 24 2006

...FREEZING TEMPERATURES EXPECTED WEDNESDAY MORNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
242000-
/O.NEW.KCAE.FZ.W.0008.061025T0800Z-061025T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
358 AM EDT TUE OCT 24 2006

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY. 

HIGH PRESSURE WILL CONTINUE TO PUSH COLD AIR INTO THE REGION
THROUGH WEDNESDAY MORNING. THE COLD AIR WILL COMBINE WITH CLEAR
SKIES AND LIGHT WINDS TO PRODUCE BELOW FREEZING TEMPERATURES
ACROSS THE AREA. MANY LOCATIONS WILL EXPERIENCE TEMPERATURES AT OR
BELOW FREEZING FOR SEVERAL HOURS.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
2 follow-up statements
000 
WWUS72 KCAE 241909
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT TUE OCT 24 2006

...FREEZING TEMPERATURES EXPECTED WEDNESDAY MORNING...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
250800-
/O.CON.KCAE.FZ.W.0008.061025T0800Z-061025T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
309 PM EDT TUE OCT 24 2006

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
WEDNESDAY...

HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION. CLEAR SKIES
AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP TO AT OR BELOW
FREEZING ACROSS THE REGION LATE TONIGHT AND EARLY WEDNESDAY
MORNING. FROST IS ALSO EXPECTED. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
000 
WWUS72 KCAE 250756
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
356 AM EDT WED OCT 25 2006

...FREEZING TEMPERATURES OCCURRING ACROSS THE AREA...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
251300-
/O.CON.KCAE.FZ.W.0008.061025T0800Z-061025T1300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
356 AM EDT WED OCT 25 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING. 

AS OF 4 AM TEMPERATURES AT OR BELOW FREEZING HAVE BEEN REPORTED
AT SEVERAL LOCATIONS ACROSS THE AREA. TEMPERATURES WILL CONTINUE
TO FALL THROUGH SUNRISE WITH MOST LOCATIONS SEEING FREEZING
CONDITIONS FOR A COUPLE OF HOURS. 

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Oct 24, 3:45 AM EDT, 13 minutes earlier.

Area forecast discussion, Oct 24, 3:45 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT TUE OCT 24 2006

.SHORT TERM /TODAY THROUGH THURSDAY/...
HIGH PRESSURE CONTINUES TO MOVE INTO THE REGION WITH NORTHWEST
WINDS PUSHING MORE COLD AIR OVER THE AREA. TEMPERATURES CURRENTLY
IN THE MIDDLE AND UPPER 30S FOR THE MOST PART...WHICH WILL DROP A
FEW MORE DEGREES BEFORE SUNRISE. PATCHY FROST REMAINS ON TRACK
THROUGH THE SUNRISE HOURS WITH WINDS HELPING TO KEEP TEMPERATURES
UP A BIT. MAIN CONCERN THROUGH THURSDAY WILL TONIGHT AS THE
COLDEST AIR FINALLY PLUNGES INTO THE MIDLANDS AND CSRA. FOR TODAY
HIGH PRESSURE WILL CONTINUE TO MOVE INTO THE REGION WITH SUNNY
SKIES TRYING TO COUNTER WEAK CAA...THE RESULT WILL BE HIGH
TEMPERATURES REACHING THE MIDDLE TO UPPER 50S FOR MOST LOCATIONS
WITH A FEW LOCATIONS AROUND 60 IN THE FAR SE CORNER OF THE
FORECAST AREA. TONIGHT CONDITIONS ARE PROBABLE FOR THE FIRST
FREEZE OF THE SEASON. WITH 850 MB TEMPERATURES AROUND
-4C...DECOUPLING ALLOWING THE WINDS TO BECOME LIGHT AND VARIABLE
AND CLEAR SKIES FOR AMPLE RADIATIONAL COOLING WILL ALLOW
TEMPERATURES TO BOTTOM OUT AROUND 30. LOCAL RADIATION SCHEME
SUGGESTS OVERNIGHT LOWS OF 27/28...BUT THIS SEEMS A BIT TOO COLD
COMPARED TO GUIDANCE AND CURRENT OBSERVATIONS AROUND THE REGION SO
WILL KEEP LOWS BETWEEN 30 AND 32. AS A RESULT OF THE LIGHT WINDS
AND LOWS WILL ISSUE A FREEZE WARNING VALID FROM 08Z TO 13Z
WEDNESDAY MORNING FOR THE ENTIRE FORECAST AREA. FOR WEDNESDAY
THROUGH THURSDAY THE TEMPERATURE SITUATION WILL IMPROVE AS THE
NEXT LOW PRESSURE DEVELOPS OVER THE CENTRAL PLAINS REGION AND
MOVES TOWARD THE AREA. MOSTLY SUNNY SKIES WEDNESDAY WILL GIVE WAY
TO INCREASING CLOUDS LATE WEDNESDAY AFTERNOON AND NIGHT WITH
CHANCES OF PRECIPITATION ARRIVING ON THURSDAY. WITH THE INCREASING
CLOUDS WINDS WILL SHIFT TO SOUTHEAST ALLOWING WARMER AIR TO RETURN
TO THE REGION (MID 60S FOR A HIGH THURSDAY).

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHANGES MADE TO THE LONG TERM FORECAST. LOW PRESSURE WILL
CONTINUE TO MOVE INTO THE AREA THURSDAY NIGHT BRINGING INCREASING
CHANCES OF RAIN SHOWERS WITH IT. MODELS CONTINUE TO HAVE
DIFFERENCES IN THE TRACK AND INTENSITY OF THE LOW FOR FRIDAY
ONWARD...HOWEVER MODELS AGREE ON A COLD FRONTAL PASSAGE DURING THE
AFTERNOON FRIDAY. BEHIND THE COLD FRONT TEMPERATURES DO NOT APPEAR
AS COLD AS MIGHT BE EXPECTED...DAYTIME HIGHS AND OVERNIGHT LOWS
SHOULD BE AROUND NORMAL IN THE LOW 70S AND MID 40S THROUGH THE
WEEKEND.

&&

.AVIATION...
DRY HIGH PRESSURE WILL BRING VFR CONDITIONS DURING THE TAF PERIOD.
USED THE MAV MOS FOR THE WIND FORECAST.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FREEZE WARNING 08Z TO 13Z WEDNESDAY MORNING SCZ015-016-018-
	020>022-025>031-035>038-041.
GA...FREEZE WARNING 08Z TO 13Z WEDNESDAY MORNING GAZ040-063>065-
	077.

&&
Hazardous weather outlook, Oct 23, 5:09 AM EDT, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
509 AM EDT MON OCT 23 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240909-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
509 AM EDT MON OCT 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FROST ADVISORY MAY BE NEEDED TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Freeze Warnings in South Carolina, 2006Freeze Warnings in Georgia, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.